Calorie Counter

You are currently viewing the message boards in:

How do I lose weight when I am on medication that causes me to gain?

pjohnson71pjohnson71 Posts: 3Member Member Posts: 3Member Member
I've been tracking my food for over a month (average 1300 calories per day). I have yet to lose any weight. One possible side effect of the medication I'm on is weight gain. How do I prevent this or is it a losing battle? I'd love some encouragement here. Thanks!

Replies

  • LyndaBSSLyndaBSS Posts: 4,822Member, Premium Member Posts: 4,822Member, Premium Member
    After being on mfp for 2 months, my doctor switched me to a med that can cause weight gain. It took almost a month, with wild fluctuations, staying in a calorie deficit, that the weight started coming off.
  • phx92phx92 Posts: 55Member Member Posts: 55Member Member
    Find out why it causes weight gain. If the medicine impacts metabolism or causes water retention that might be harder to deal with, but a lot of medicines cause weight gain bc they increase hunger or decrease energy/activity. For that you just have to stay consistent with logging and hitting your calories
  • elisa123galelisa123gal Posts: 3,599Member Member Posts: 3,599Member Member
    I doubt any one here can rightly can diagnose if your medication is causing you to not lose weight. You and your doctor are most likely the best judges of that. I know my sisters gained a lot of weight taking Paxil. You should talk with your doctor and research the medication you're taking. Maybe there are other patients taking the same meds who have your experience. I understand how frustrating it all must be.
  • threewinsthreewins Posts: 28Member Member Posts: 28Member Member
    I had a problem with an antidepressant a few years ago. I started using it, then I'd have compulsive thoughts to go and get junk food, pizza, whatever. I was tracking my food spending and spending on food increased by about 60%.

    Fortunately the antidepressant didn't work, I'd gained about 1 kilogram a week. After 7 weeks I stopped using it.

    If I ever experience that again, I'll have a system where I have to write down what I plan on eating at least 2 hours before I can have it. Hopefully that will be sufficient.
  • pjohnson71pjohnson71 Posts: 3Member Member Posts: 3Member Member
    Thanks for all of your helpful input. I was losing weight before I went on the medication, so that's probably what it is. I'm wondering if I eat more protein and less carbs if that would help. I've cheated maybe 3 times in the past 5 weeks (one was eating some of my own birthday cake!) It's almost like I can NEVER cheat! Is 1300 calories too much (I'm 5'8")
  • Joanna2012BJoanna2012B Posts: 1,354Member Member Posts: 1,354Member Member
    I am sorry for your struggles!

    Maybe invest in a food scale to see if you are actually eating 1300 calories. I am 5'3" and am losing on 1800 calories.
  • LyndaBSSLyndaBSS Posts: 4,822Member, Premium Member Posts: 4,822Member, Premium Member
    pjohnson71 wrote: »
    Thanks for all of your helpful input. I was losing weight before I went on the medication, so that's probably what it is. I'm wondering if I eat more protein and less carbs if that would help. I've cheated maybe 3 times in the past 5 weeks (one was eating some of my own birthday cake!) It's almost like I can NEVER cheat! Is 1300 calories too much (I'm 5'8")

    I personally would advise sticking with the calorie allotment that mfp gave you.

    Having been there, done that, got the t-shirt I don't believe there's any need to switch things up because of the meds. Be patient, let your body adjust.
  • ToadstoolBettyToadstoolBetty Posts: 172Member Member Posts: 172Member Member
    Are you able to exercise. It doesn't have to be anything overly strenuous, just a light walk or something that you like that if you're not already.
  • pjohnson71pjohnson71 Posts: 3Member Member Posts: 3Member Member
    I walk 5000+ steps three times a week as well.
Sign In or Register to comment.